Psychiatry and Clinical Psychopharmacology

Psychopharmacology Lamotrigine induced extrapyramidal side effects: a case report

Psychiatry and Clinical Psychopharmacology 2013; 23: Supplement S100-S100
Read: 1876 Published: 20 March 2021

Objective: Lamotrigine is an anticonvulsant drug, a sodium channel blocker and inhibitor of glutamate release, effectively used in bipolar disorder treatment especially in depressive episodes of bipolar disorder. It is recommended by certain therapy guidelines as a first-line agent for acute and maintenance therapy in bipolar depression. It is generally a well tolerated agent and most common side effect is simple dermatological eruptions, but sometimes fatal side effects can be seen like toxic epidermal necrosis and Steven Johnsons Syndrome. Rarely neurological side effects are reported like ataxia and incoordination, but as we know there isn’t any lamotrigine induced extrapyramidal syndrome reported.

Case: A 48-year-old male patient appealed to our out patient clinic with depressive symptoms like anhedonia, unhappiness, and hopelessness. He was diagnosed as bipolar disorder twenty years ago. He was entered to inpatient clinic four times and took electro convulsive treatment in one of them. He had four suicide attempts. When he appealed to our outpatient clinic he was taking olanzapine 10 mg/day and lithium carbonate 900 mg/day. Because of his depressive complaints we added lamotrigine to his present treatment. Lamotrgine titrated as 12.5 mg/day first week, 25 mg/day second week and 50 mg/day third week. After one month usage as the lamotrigine dosage was 50 mg/day extrapyramidal symptoms like tremor, bradykinesia, rigidity appeared. Patient and his family said that these symptoms happened fort he first time. At first, we measured blood lithium level, routine biochemical markers, hemogram, sedimentation and thyroid function tests, but all of them was in optimum level. Patient was taking olanzapine and lithium carbonate treatment for twenty years so that we associated the extrapyramidal symptoms to lamotrigine treatment. Patient wanted to maintain the lamotrigine treatment because he said that the depressive symptoms decreased after lamotrigine therapy and he felt himself better. So we added to treatment biperiden 2 mg/day. The extrapyramidal symptoms regressed an then biperiden dosage is raised to 4 mg/day and all of the symptoms disappeared. The lamotrigine treatment maintained as 100 mg/day.

Conclusion: The patient was using olanzapine and lithium carbonate approximately twenty years and he didn’t describe similar symptoms before, so it points that extrapyramidal symptoms must be associated with lamotrigine treatment. Lamotrigine don’t have any drug interaction with olanzapine and lithium carbonate that can explain this situation. Extrapyramidal symptoms induced lamotrigine treatment is an unexpected side effect. If the clinician decides to begin lamotrigine treatment, these side effects must be kept in mind.
 

EISSN 2475-0581